Prednisone and Osteoporosis

Having just been diagnosed with osteoporosis, I though I would share and make you aware that longterm (more than three months) use of steroids including prednisone can result in osteoporosis. So please see your doctor, and if necessary ask for a bone density scan. In any case up you daily dose of Vitamin D (the sun is best otherwise a pill) and Calcium.

12 Replies

  • Good advice Martin. Any long term steroids should also be accompanied by calcium supplements (adcal) and alendronic acid to help prevent bone loss.

  • yes wise advice. i have over time taken a lot of preds. But have always taken a high vitamin D3 supplement and been fond of dairy products. Also high in calcium. So far touch wood the preds have not damaged me apart from the odd bruise and thinning skin. Some of that caused by age itself though.

  • Hi martin1945

    Thank you for your very wise advice. I have regular DEXA scans (every 3 years) and have been given vitamin D supplements as I have a lot of Prednisolone tablets.

    I am so sorry to read that you have now been diagnosed with osteoporosis, and I genuinely want to wish you all the best.

    Take care


  • Hello Martin, Yes, was aware of this as it has happened to me also, but whenever I suggest to my Doc I'm taking too many steroids I get a negative reaction! I have often wondered whether we can get Vit D through glass, as I have a big sunny window even in the winter sun it gets hot there. I just wondered if any technical minded menbers had any info on this?

    Take care, Emmo

  • I would be very surprised if you can get the vitamin d through glass but I only have an O'level in physics,I did ask a nurse while I was in hospital and she laughed at me as if I was daft(which I am of course)though not in a nasty way.D.

  • Well at least you have the O level, we didn't do physics at school ! Thanks anyway,

    Take care, Emmo

  • I too have osteoporosis, can't sit out in the sun as I burn too easily, think it must be due to the steroids, I have just been diagnosed and had a letter from the surgery telling me to make an appointment which I have done, I'm to see the doctor next Friday, more pills I guess, Take care, Chris.

  • I was diagnosed with Pulmonary Sarcoidosis four and a half years ago, and frequently have to take steroids. I was told (and read), not to take calcium tablets as they could affect my damaged lymph nodes. I'm not a big dairy eater - have to be careful with the diet, as the doctor thinks that it's the steroid use that has affected my blood pressure. How else can I help maintain my bone health? Julie (new to the site)

  • HI, was wondering what the symptoms of pumonary sarcoidosis was as although i got emphysema ,fibromyalgia,neuropathy, sarcoid was questionable but dr said you would have lumps on your lungs which would show on a x ray . so be pleased to know what some of the symtoms are. as i got lot of ailments going on thanks.

  • Hi lynnscott, most of my symptoms are very similar to asthma. I can get a very tight chest, difficulty breathing and I cough almost constantly (inhalers don't help at all). When I get a flare up, usually every four to six weeks, breathing and coughing get worse so I have to take steroids. I also have aching joints, mainly knees, hips, elbows (?) and a runny nose (silly symptom!!!) Fortunately, I have the sarcoidosis in the lymph nodes outside my lungs, the nodes went into overdrive after a few other illnesses and created extra cells which now won't go down. So my body still thinks it's fighting off an infection. I had to have a biopsy to confirm all of this. Hope this helps, Julie

  • hi julie only just found your reply to me as not good on computer sounds bit different to why it was questionable with me few nobbly lumps appeared bottom of legs and as i ticked over half symtoms on question sheet they sent me for chest x ray for sarcoid but said if no lumps are found on lungs prob means i not got it . a lot of symptoms are very alike fibromyalgia ,so its trying to get proper diagnosis to go with all my other ailments

  • That's what puts me off taking steroids ,also it messes with thyroid,zoomed over active,I was in hospital with high heart rate so I am very adamant about taking oral steroids,not sure which was worse,so I hold out on them ,I have to be dying to take them.

You may also like...